Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Foul smelling discharge in the ear due to ear infection - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Ear, Nose and Throat Problems
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   I have had an ear infection since last Tuesday. First I was prescribed antibiotics but the pain carried on increasing and I had a temperature. Since then I have on Friday been pescribed stronger antibiotics. However my pain is still very severe and I have a foul smelling discharge from my ear. Is this what I should expect
Doctor :   here
Doctor :   let me read ur query
Doctor :   may i know your age ?
User :   32
Doctor :   ok
Doctor :   have u had this problem?
Doctor :   before as well, or is this the first time ?
User :   what do you mean?
User :   No this is the first time
Doctor :   What you have , is probably acute otitis media , where in infection of middle ear
Doctor :   this increases the pressure in the small cavity and this pressure increases the pain
User :   I also have a lot of pain behind my ear.
Doctor :   so, now since the discharge has come, up, the ear needs to be examined and drained accordingly
Doctor :   when was the last time you saw your doctor ?
Doctor :   can u mention the meds u take ?
User :   on Friday when he pescribed the antibiotics
Doctor :   what are the medicines you are on?
User :   I am taking Ciprofloxacin. Thius means that I cannot take Ibuprofen and paracetemol does not help the pain
Doctor :   are u allergic to them (i mean ibuoprofen )?
User :   No. But the Ciprofloxacin guidelines warn not to take Ibuprofen with them as it increases the likelihood of fits
Doctor :   this is seen in patients with seizure disorder , not in individuals not having that condition
Doctor :   have u tried aspirin for pain ?
User :   Yes I have tried aspirin. It again did not seem to ease the pain. THe Gp I saw said it was slightly concerned due to the location of the pain about a condition called Mastoiditis. I do not know what this is?
Doctor :   this is a complication of acute otitis media,
Doctor :   if extreme , you may need change of antibiotics, to penicillins (if u are not allergic) ; augmentin will help u a lot
User :   What are the symptoms of that?
Doctor :   ask your GP for change of meds, as the condition has not helped
Doctor :   MAstoiditis : headache, ear ache (behind the ear) and fever, sometime seizures (if diease spreads to brain)
Doctor :   along with ear discharge, decreased hearing
User :   I am allergic to penicillin. Am I likely to contract MAStoiditis?
Doctor :   now you need to check with your doc, for change of medicine, and u should take medicines for pain as well
Doctor :   if the condition, does not improve, it can end up in complications
Doctor :   as mastoiditis, meningitis, etc
Doctor :   i hope u have understood my advice
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor